Minnesota, 2002Flash Flood in Minnesota, June 21, 2002
June 21, 2002 · NWS FSD · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 9:35 AM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Jun 21, 9:35 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 AM CDT FRI JUN 21 2002
MCS CONTINUES TO WEAKEN AND MOVE NORTHEAST. MOST OF THE CWA WILL
BE DRY BY NOON AS THE THUNDERSTORMS MOVE INTO MINNESOTA.
TEMPERATUYRES SHOULD REBOUND PRETTY QUICKLY AS CLOUDS CLEAR AND A
GOOD SOUTH TO SOUTHEAST WIND SETS UP. WILL NEED TO KEEP AN EYE ON
WHERE OUTFLOW BOUNDARY SETS UP THIS AFTERNOON AS IT COULD SERVE AS A
FOCUS FOR DEVELOPMENT. WARM FRONT LOOKS LIKE IT SHOULD BE ACROSS
NORTHERN CWA. CAPPING SHOULDNT BE TOO MUCH OF AN ISSUE TODAY AS LBF
SOUNDING AT +13 C AT 700 MB WHILE ABR + 7 C. LAPSE RATES DECENT AND
CAPE AROUND 3500 J/KG WILL BE SUFFICIENT FOR SEVERE IF BOUNDARY CAN
SPARK DEVELOPMENT. GOOD BAND OF WAA FROM SFC TO 700MB THIS AFTERNOON
WILL AID IN DEVELOPMENT. ONLY THING LACKING IS A SIGNIFICANT
SHORTWAVE COMING OUT OF THE ROCKIES BUT THIS TIME OF YEAR WE DONT
NEED MUCH ANYWAY.
WILL LEAVE AFTERNOON CHANCE FOR THUNDER FOR MOST LOCATIONS...WITH
LOWEST ACROSS NORTHWEST IA AND NORTHEAST NE.
.FSD...NONE
UMLAND
In the hours before
Local storm report, Jun 21, 9:32 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 AM CDT FRI JUN 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM 3 WNW BADGER SD .75 INCH HAIL
06/21/02 KINGSBURY REPORTED BY PUBLIC.
0703 AM 2 NE MONTROSE SD .75 INCH HAIL
06/21/02 MCCOOK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0730 AM BUFFALO TRADING POST SD .75 INCH HAIL
06/21/02 MINNEHAHA REPORTED BY PUBLIC.
0842 AM 4 W HOWARD SD .88 INCH HAIL
06/21/02 MINER REPORTED BY PUBLIC.Special weather statement, Jun 21, 10:00 AM CST, 3 hours 50 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT FRI JUN 21 2002
*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***
.SYNOPSIS...
A WARM FRONT ACROSS SOUTHERN SOUTH DAKOTA WILL SLOWLY DRIFT NORTH
THIS AFTERNOON. A THUNDERSTORM COMPLEX THAT DEVELOPED ALONG THIS
FRONT LAST NIGHT...HAS LEFT BEHIND AN OUTFLOW BOUNDARY OVER EXTREME
SOUTHERN SOUTH DAKOTA. THE TWO BOUNDARIES...COUPLED WITH AN UNSTABLE
AIR MASS AND MODERATE WARM ADVECTION...SHOULD ALLOW THUNDERSTORMS TO
DEVELOPP THIS AFTERNOON AND EVENING.
SDZ038>040-052>062-065>067-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-220500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-MURRAY-COTTONWOOD-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-ROCK-NOBLES-JACKSON-HUTCHINSON-TURNER-LINCOLN-LYON-OSCEOLA-
DICKINSON-SIOUX-OBRIEN-CLAY-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON...
CHAMBERLAIN...MITCHELL...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS...
SPIRIT LAKE...SIOUX CENTER...SPENCER...
1100 AM CDT FRI JUN 21 2002
* FORECAST THROUGH MIDNIGHT:
A LARGE CONVECTIVE COMPLEX THAT MOVED ACROSS THE AREA THIS MORNING
HAS LEFT BEHIND AN OUTFLOW BOUNDARY ACROSS EXTREME SOUTHERN SOUTH
DAKOTA. AS HEATING OCCURS THIS AFTERNOON...A VERY UNSTABLE AIRMASS
WILL DEVELOP NEAR THIS BOUNDARY. THE BOUNDARY SHOULD SERVE AS THE
FOCUS FOR DEVELOPMENT LATE THIS AFTERNOON AND EVENING AND WHEN
COUPLED WITH THE INSTABILITY...SEVERE STORMS WILL BE POSSIBLE.
* SIGNIFICANT WEATHER:
SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
LARGE HAIL...DIME SIZE OR LARGER.
HEAVY RAIN.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM.
SDZ055-063-064-068>071-MNZ071-IAZ020>022-031-032-NEZ013-014-220500-
GREGORY-CHARLES MIX-DOUGLAS-BON HOMME-YANKTON-CLAY-UNION-PLYMOUTH-
CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...YANKTON...VERMILLION...ELK POINT...LE MARS...
STORM LAKE...SIOUX CITY...
1100 AM CDT FRI JUN 21 2002
* FORECAST THROUGH MIDNIGHT:
A LARGE CONVECTIVE COMPLEX THAT MOVED ACROSS THE AREA THIS MORNING
HAS LEFT BEHIND AN OUTFLOW BOUNDARY ACROSS EXTREME SOUTHERN SOUTH
DAKOTA. AS HEATING OCCURS THIS AFTERNOON...A VERY UNSTABLE AIRMASS
WILL DEVELOP NEAR THIS BOUNDARY. THE BOUNDARY SHOULD SERVE AS THE
FOCUS FOR DEVELOPMENT LATE THIS AFTERNOON AND EVENING AND WHEN
COUPLED WITH THE INSTABILITY...SEVERE STORMS WILL BE POSSIBLE. MOST
OF THE ACTIVITY SHOULD REMAIN NORTH OF THE AREA...HOWEVER ISOLATED
SEVERE STORMS WILL BE POSSIBLE.
* SIGNIFICANT WEATHER:
SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
LARGE HAIL...DIME SIZE OR LARGER.
HEAVY RAIN WITH FLOODING POSSIBLE.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM.
08
Flash Flood, Lyon
- When
- June 21, 1:50 PM CST to 3:00 PM CST
- Where
- Lyon County, 3 mi NE of Minneota
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Heavy rain caused flooding of several township roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, June 21 to 25, 20027 deaths · 1 event
- Flash Flooding and Lightning Strike in Wisconsin, June 21 to 22, 2002$39 million · 9 events
- Damaging Wind in Utah, June 21, 20021 death · 1 event
- Flash Flood in Nevada, June 21, 2002$1.0 million · 1 event
- Hail and Damaging Winds in Ohio, June 21, 2002$384,000 · 1 in hail · 18 events
- Flash Flooding and Flood in Minnesota, June 21 to 22, 2002$500,000 · 6 events
- Flash Flooding and Hail in Michigan, June 21, 2002$200,000 · 1 in hail · 15 events
- Damaging Wind in Utah, June 21, 2002$300,000 · 50 kt wind · 1 event
- Tornadoes in Iowa, June 21, 2002$15,000 · F1 · 2 events
- Damaging Wind in Wyoming, June 21, 2002$25,000 · 52 kt wind · 1 event
- Hail and Lightning Strike in Minnesota, June 21, 20021 injured · 1 in hail · 2 events
- Hail and Damaging Winds in Wisconsin, June 21, 200265 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305940.